The Journal of Geometric Analysis

, Volume 29, Issue 4, pp 3055–3097 | Cite as

Uniformly Compressing Mean Curvature Flow

  • Wenhui Shi
  • Dmitry VorotnikovEmail author


Michor and Mumford showed that the mean curvature flow is a gradient flow on a Riemannian structure with a degenerate geodesic distance. It is also known to destroy the uniform density of gridpoints on the evolving surfaces. We introduce a related geometric flow which is free of these drawbacks. Our flow can be viewed as a formal gradient flow on a certain submanifold of the Wasserstein space of probability measures endowed with Otto’s Riemannian structure. We obtain a number of analytic results concerning well-posedness and long-time stability which are, however, restricted to the 1D case of evolution of loops.


Evolving surface Volume Gradient flow Optimal transport Infinite-dimensional Riemannian manifold 

Mathematics Subject Classification

35A01 35A02 53C44 58E99 



The first author would like to thank Herbert Koch for helpful discussions related to local and global well-posedness issues. The research was partially supported by CMUC— UID/MAT/00324/2013, funded by the Portuguese Government through FCT/MCTES and by the ERDF through PT2020, and by the FCT (TUBITAK/0005/2014).

Compliance with Ethical Standards

Conflict of interest

We have no conflict of interest to declare.


  1. 1.
    Abresch, U., Langer, J.: The normalized curve shortening flow and homothetic solutions. J. Differ. Geom. 23(2), 175–196 (1986)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Almgren, F., Taylor, J.E., Wang, L.: Curvature-driven flows: a variational approach. SIAM J. Control Optim. 31(2), 387–438 (1993)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Altschuler, S.J., Grayson, M.A.: Shortening space curves and flow through singularities. J. Differ. Geom. 35(2), 283–298 (1992)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Amann, H.: Nonhomogeneous linear and quasilinear elliptic and parabolic boundary value problems. In: Function spaces, differential operators and nonlinear analysis (Friedrichroda, 1992), volume 133 of Teubner-Texte Math., pp. 9–126. Teubner, Stuttgart (1993)Google Scholar
  5. 5.
    Ambrosio, L., Gigli, N., Savaré, G.: Gradient Flows: In Metric Spaces and in the Space of Probability Measures. Birkhäuser Basel, Basel (2008)zbMATHGoogle Scholar
  6. 6.
    Ambrosio, L., Soner, H.M.: Level set approach to mean curvature flow in arbitrary codimension. J. Differ. Geom. 43(4), 693–737 (1996)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Angenent, S.: Parabolic equations for curves on surfaces. I. Curves with \(p\)-integrable curvature. Ann. Math. 132(3), 451–483 (1990)Google Scholar
  8. 8.
    Angenent, S.: Parabolic equations for curves on surfaces. II. Intersections, blow-up and generalized solutions. Ann. Math. 133(1), 171–215 (1991)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Bauer, M., Bruveris, M., Michor, P.W.: Overview of the geometries of shape spaces and diffeomorphism groups. J. Math. Imaging Vis. 50(1–2), 60–97 (2014)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Bauer, M., Harms, P., Michor, P.W.: Almost local metrics on shape space of hypersurfaces in \(n\)-space. SIAM J. Imaging Sci. 5(1), 244–310 (2012)Google Scholar
  11. 11.
    Bauer, M., Michor, P.W., Müller, O.: Riemannian geometry of the space of volume preserving immersions. Differ. Geom. Appl. 49, 23–42 (2016)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Brakke, K.A.: The Motion of a Surface by Its Mean Curvature. Mathematical Notes, vol. 20. Princeton University Press, Princeton (1978)zbMATHGoogle Scholar
  13. 13.
    Brenier, Y., Duan, X.: From conservative to dissipative systems through quadratic change of time, with application to the curve-shortening flow. Arch. Ration. Mech. Anal. 227(2), 545–565 (2018)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Chainais-Hillairet, C., Jüngel, A., Schuchnigg, S.: Entropy-dissipative discretization of nonlinear diffusion equations and discrete beckner inequalities. ESAIM 50(1), 135–162 (2016)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Chen, Y.G., Giga, Y., Goto, S.: Uniqueness and existence of viscosity solutions of generalized mean curvature flow equations. J. Differ. Geom. 33(3), 749–786 (1991)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Colding, T.H., II Minicozzi, W.P., Pedersen, E .K.: Mean curvature flow. Bull. Am. Math. Soc. (N.S.) 52(2), 297–333 (2015)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Deckelnick, K.: Weak solutions of the curve shortening flow. Calc. Var. Partial Differ. Equ. 5(6), 489–510 (1997)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Evans, E.: A new material concept for the red cell membrane. Biophys. J. 13(9), 926–940 (1973)Google Scholar
  19. 19.
    Evans, L.C., Spruck, J.: Motion of level sets by mean curvature. I. J. Differ. Geom. 33(3), 635–681 (1991)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Foltin, G.: Dynamics of incompressible fluid membranes. Phys. Rev. E 49(6), 5243 (1994)Google Scholar
  21. 21.
    Greene, R.E., Shiohama, K.: Diffeomorphisms and volume-preserving embeddings of noncompact manifolds. Trans. Am. Math. Soc. 255, 403–414 (1979)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Hättenschweiler, J.: Curve Shortening Flow in Higher Dimension. PhD thesis, ETH (2015)Google Scholar
  23. 23.
    Klingenberg, W.: Riemannian Geometry. De Gruyter Studies in Mathematics, vol. 1. Walter de Gruyter & Co., Berlin (1982)zbMATHGoogle Scholar
  24. 24.
    Koiso, N.: On the motion of a curve towards elastica. In: Actes de la Table Ronde de Géométrie Différentielle (Luminy, 1992), volume 1 of Sémin. Congr., pp. 403–436. Soc. Math. France, Paris (1996)Google Scholar
  25. 25.
    Kondratyev, S., Monsaingeon, L., Vorotnikov, D.: A new optimal transport distance on the space of finite Radon measures. Adv. Differ. Equ. 21(11–12), 1117–1164 (2016)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Krylov, N.V.: Lectures on Elliptic and Parabolic Equations in Hölder Spaces. Graduate Studies in Mathematics, vol. 12. American Mathematical Society, Providence, (1996)zbMATHGoogle Scholar
  27. 27.
    Lang, S.: Fundamentals of Differential Geometry, vol. 191. Springer Science & Business Media, New York (2012)zbMATHGoogle Scholar
  28. 28.
    Lieberman, G .M.: Intermediate schauder theory for second order parabolic equations. IV. Time irregularity and regularity. Differ. Integral Equ. 5(6), 1219–1236 (1992)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Luckhaus, S., Sturzenhecker, T.: Implicit time discretization for the mean curvature flow equation. Calc. Var. Partial Differ. Equ. 3(2), 253–271 (1995)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Michor, P.W., Mumford, D.: Vanishing geodesic distance on spaces of submanifolds and diffeomorphisms. Doc. Math. 10, 217–245 (2005)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Michor, P.W., Mumford, D.: Riemannian geometries on spaces of plane curves. J. Eur. Math. Soc. (JEMS) 8(1), 1–48 (2006)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Michor, P.W., Mumford, D.: An overview of the Riemannian metrics on spaces of curves using the Hamiltonian approach. Appl. Comput. Harmon. Anal. 23(1), 74–113 (2007)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Mikula, K., Sevcovic, D.: Evolution of plane curves driven by a nonlinear function of curvature and anisotropy. SIAM J. Appl. Math. 61(5), 1473–1501 (2001)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Molitor, M.: Remarks on the space of volume preserving embeddings. Differ. Geom. Appl. 52, 127–141 (2017)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Oelz, D.: Convergence of the penalty method applied to a constrained curve straightening flow. Commun. Math. Sci. 12(4), 601–621 (2014)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Öelz, D.B.: On the curve straightening flow of inextensible, open, planar curves. SeMA J. 54, 5–24 (2011)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Okabe, S.: The motion of elastic planar closed curves under the area-preserving condition. Indiana Univ. Math. J. 56(4), 1871–1912 (2007)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Okabe, S.: The dynamics of elastic closed curves under uniform high pressure. Calc. Var. Partial Differ. Equ. 33(4), 493–521 (2008)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Osher, S., Sethian, J.A.: Fronts propagating with curvature-dependent speed: algorithms based on Hamilton–Jacobi formulations. J. Comput. Phys. 79(1), 12–49 (1988)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Otto, F.: The geometry of dissipative evolution equations: the porous medium equation. Commun. Partial Differ. Equ. 26(1–2), 101–174 (2001)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Perelman, G.: Finite extinction time for the solutions to the Ricci flow on certain three-manifolds. arXiv preprint math/0307245 (2003)Google Scholar
  42. 42.
    Preston, S.C.: The motion of whips and chains. J. Differ. Equ. 251, 504–550 (2011)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Preston, S.C.: The geometry of whips. Ann. Glob. Anal. Geom. 41, 281–305 (2012)MathSciNetzbMATHGoogle Scholar
  44. 44.
    Santambrogio, F.: Euclidean, metric, and Wasserstein gradient flows: an overview. Bull. Math. Sci. 7(1), 87–154 (2017)MathSciNetzbMATHGoogle Scholar
  45. 45.
    Sengül, Y., Vorotnikov, D.: Generalized solutions for inextensible string equations. J. Differ. Equ. 262(6), 3610–3641 (2017)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Shi, W., Vorotnikov, D.: The gradient flow of the potential energy on the space of arcs. ArXiv e-prints (2017)Google Scholar
  47. 47.
    Smoczyk, K.: Mean curvature flow in higher codimension: introduction and survey. In: Global differential geometry, volume 17 of Springer Proceedings in Mathematics, pp. 231–274. Springer, Heidelberg (2012)Google Scholar
  48. 48.
    Srikrishnan, V., Chaudhuri, S.: Stabilization of parametric active contours using a tangential redistribution term. IEEE Trans. Image Process. 18(8), 1859–1872 (2009)MathSciNetzbMATHGoogle Scholar
  49. 49.
    Villani, C.: Topics in Optimal Transportation. American Mathematical Society, Providence (2003)zbMATHGoogle Scholar
  50. 50.
    Villani, C.: Optimal Transport: Old and New. Springer Science & Business Media, New York (2008)zbMATHGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2018

Authors and Affiliations

  1. 1.CMUC, Department of MathematicsUniversity of CoimbraCoimbraPortugal

Personalised recommendations